Alert archive / Mississippi / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 216, NWS Jackson, MS

May 21, 2013Washington County, Mississippi; Chicot County, Arkansas

NWS Jackson, MS issued this severe thunderstorm warning at May 21, 2013, 6:18 PM CDT for Washington County, Mississippi; Chicot County, Arkansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2013, 6:18 PM CDT (23:18 UTC)
Expired
May 21, 2013, 7:00 PM CDT
In force
42 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Chicot County, AR, Washington County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 153 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 3:00 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2013-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2013-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
1441 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:54 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, May 21, 3:54 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
354 PM CDT TUE MAY 21 2013

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...THE THREAT FOR STRONG
TO SEVERE THUNDERSTORMS WILL EXIST TONIGHT...MAINLY OVER THE
NORTHWEST HALF OF THE AREA AS A SHORTWAVE WILL CONTINUE TO MOVE EAST
AND ACROSS OUR CWA INTO WEDNESDAY MORNING. THE MAIN FORCING
ASSOCIATED WITH THE SHORTWAVE TROUGH WILL ARRIVE IN OUR NORTHWEST
AFTER MIDNIGHT. OVERALL INSTABILITY WILL BE LESS WITH THE LOSS OF
DAYTIME HEATING THIS EVENING...BUT LOW LEVEL FLOW WILL BE ON THE
INCREASE. LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES WILL BE
POSSIBLE TONIGHT. THIS POTENTIAL WILL BE GREATEST IN SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND IN THE FAR NORTHWEST DELTA LATE
THIS EVENING TO EARLY WEDNESDAY MORNING. THE SHORTWAVE IS EXPECTED
TO BE EAST OF OUR CWA BY WEDNESDAY AFTERNOON. IN ITS WAKE DRIER AIR
AND SUBSIDENCE WILL SPREAD OVER OUR CWA FROM THE WEST. CONDITIONS
WILL BE LESS FAVORABLE FOR SEVERE STORMS WEDNESDAY. HOWEVER...A FEW
STRONG STORMS WILL BE HARD TO RULE OUT WEDNESDAY AFTERNOON IN THE
SOUTHEAST.

FOR THURSDAY...GENERALLY QUIET CONDITIONS WILL EXIST AS UPPER
RIDGING IS SITUATED OVER THE MS RIVER VALLEY. TO THE EAST OF THE
RIDGE AXIS WILL BE A DECENT TROUGH WHICH WILL HELP PUSH A COOL FRONT
INTO AND POSSIBLY THROUGH THE REGION. THERE WILL LIKELY BE SOME SORT
OF STALLED BOUNDARY NEAR THE CWA...BUT A BETTER PUSH OF COOLER AIR
WILL MAKE A RUN AT THE REGION THANKS TO THE DEVELOPING TROUGH AXIS TO
OUR EAST. /27/CME/

.LONG TERM...FRIDAY THROUGH TUESDAY...BELOW AVG CONDITIONS LOOK TO
EXIST FOR THE WEEKEND (FRI-SUN) WITH MODERATING CONDITIONS FOR EARLY
NEXT WEEK. THE GFS KEEPS THE REGION DRY THROUGH THIS TIME...BUT BY
THE LATTER HALF OF THE WEEKEND...A NW FLOW REGIME WILL BE IN PLACE
AND WHILE THAT OFTEN BRINGS US THE NICE/PLEASANT WEATHER...IT CAN
ALSO BRING SURPRISES THIS TIME OF YEAR IN THE FORM OF SHRA/TSRA. AT
THIS TIME...WILL FOLLOW THE GFS AND KEEP THE AREA DRY/PRECIP FREE.
/CME/

&&

.AVIATION...VFR CONDITIONS WILL BE IN PLACE THIS AFTERNOON WITH
ISOLATED SHWRS. A FEW TSTMS...POTENTIALLY SEVERE WITH DAMAGING WINDS
AND LARGE HAIL...WILL DEVELOP OVER THE DELTA REGION. CONDITIONS WILL
DETERIORATE TO MVFR CIGS...LCL IFR CIGS/VSBYS...FROM THE NW DURING
THE EVENING AS A WEATHER DISTURBANCE APPROACHES THE REGION AND
COVERAGE OF SHWRS AND TSTMS INCREASES. SEVERE TSTMS WILL BE POSSIBLE
IN THE DELTA INTO NCNTRL MS THIS EVENING WITH THE POTENTIAL FOR
LARGE HAIL AND DAMAGING WINDS ALONG WITH A FEW TORNADOES. THE RISK
FOR STRONG TO SEVERE STORMS WITH LARGE HAIL AND DAMAGING WIND WILL
EXTEND ACROSS AREAS ALONG AND NW OF THE NATCHEZ TRACE BY SUNRISE
WEDNESDAY. FOR LOCATIONS TO THE EAST AND SOUTH OF THE TRACE AREAS OF
MVFR/IFR CIGS/VSBYS WILL DEVELOP AFTER 07Z WITH ISOLATED SHWRS/TSTMS
DEVELOPING BY SUNRISE.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       69  85  61  90 /  53  48   9   6
MERIDIAN      65  85  60  90 /  30  43  22   5
VICKSBURG     70  86  59  89 /  72  43   5   5
HATTIESBURG   68  87  67  90 /  17  40  17  10
NATCHEZ       70  86  64  88 /  61  49  10  15
GREENVILLE    68  85  61  88 /  93  34   3   3
GREENWOOD     69  84  58  87 /  75  43   4   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

27/CME
Hazardous weather outlook, May 21, 3:00 PM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT TUE MAY 21 2013

ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025-034-035-040-041-
222000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-BOLIVAR-SUNFLOWER-LEFLORE-WASHINGTON-
HUMPHREYS-ISSAQUENA-SHARKEY-
300 PM CDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST ARKANSAS...
PORTIONS OF NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

A LINE OF SEVERE STORMS WILL DEVELOP AHEAD OF A COLD FRONT AND MOVE
ACROSS THE ARKLAMISS DELTA REGION THIS EVENING...PRIMARILY IN THE 7 PM
TO MIDNIGHT TIME FRAME. DAMAGING WIND GUSTS OF 60 TO 70 MPH AND LARGE
HAIL ARE EXPECTED ALONG WITH THE POSSIBILITY FOR A FEW TORNADOES.

IN ADDITION...PERIODS OF HEAVY RAINFALL WILL BE POSSIBLE AND THIS MAY
CAUSE PONDING OF WATER ON ROADWAYS AND IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM
SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE
NECESSARY THIS EVENING.

LAZ024>026-MSZ026>033-036>038-042>045-047>050-053-054-059>061-
222000-
CATAHOULA-TENSAS-CONCORDIA-GRENADA-CARROLL-MONTGOMERY-WEBSTER-
CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-HOLMES-ATTALA-WINSTON-YAZOO-
MADISON MS-LEAKE-NESHOBA-WARREN-HINDS-RANKIN-SCOTT-CLAIBORNE-
COPIAH-JEFFERSON-ADAMS-FRANKLIN MS-
300 PM CDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A LINE OF STRONG TO SEVERE STORMS WILL DEVELOP AHEAD OF A COLD FRONT
AND MOVE INTO CENTRAL MISSISSIPPI LATE THIS EVENING AND OVERNIGHT...
PRIMARILY IN THE 9 PM TO 2 AM TIME FRAME. DAMAGING WIND GUSTS OF 50
TO 60 MPH AND HAIL ARE EXPECTED...AND A COUPLE OF TORNADOES CANNOT BE
RULED OUT. IN ADDITION...PERIODS OF HEAVY RAINFALL WILL BE POSSIBLE
AND THIS MAY CAUSE PONDING OF WATER ON ROADWAYS AND IN POOR DRAINAGE
AREAS.

STRONG STORMS MAY REDEVELOP WEDNESDAY AHEAD OF THE COLD FRONT. THE MOST
INTENSE STORMS ARE EXPECTED TO BE CAPABLE OF WIND GUSTS TO 50 MPH AS
WELL AS SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

.SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM
SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE
NECESSARY TONIGHT.

MSZ039-046-051-052-055>058-062>066-072>074-222000-
NOXUBEE-KEMPER-NEWTON-LAUDERDALE-SIMPSON-SMITH-JASPER-CLARKE-
LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-
FORREST-
300 PM CDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN AND SOUTH CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

STRONG STORMS ARE POSSIBLE WEDNESDAY AS A DISTURBANCE SWINGS ACROSS
THE REGION. THE MOST INTENSE STORMS ARE EXPECTED TO BE CAPABLE OF
WIND GUSTS TO 50 MPH AS WELL AS SMALL HAIL. FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES AND LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM
SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT
ANTICIPATED.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

EC

In the hours before

Special weather statement, May 21, 5:39 PM CDT, 39 minutes before
ARZ075-212310-
CHICOT AR-
539 PM CDT TUE MAY 21 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
539 PM CDT TUE MAY 21 2013

...STRONG THUNDERSTORM AFFECTING NORTHERN CHICOT COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
45 MPH WIND GUSTS WAS LOCATED 6 MILES SOUTH OF DERMOTT AT 538 PM
CDT...MOVING NORTHEAST AT 30 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHWESTERN CHICOT COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3357 9135 3352 9132 3352 9126 3356 9125
      3357 9124 3352 9121 3335 9137 3341 9146
      3357 9146 3357 9144
TIME...MOT...LOC 2238Z 215DEG 27KT 3347 9139

BYB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 6:35 PM CDTSpecial Weather StatementJANBolivar20 min
May 21, 5:39 PM CDTSpecial Weather StatementJANChicot31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2013Severe Thunderstorm Warnings in Arkansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.